Are These Possible Side Effects of Lithium?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Are These Possible Side Effects of Lithium?


Hello, I'm 20 and was eventually diagnosed with bipolar disorder at the beginning of the year. I'm on 800mg of priadel (lithium) a day and since starting I have been experiencing what seem to be minor seisures, muscles randomly jerking, strange pins and needles/distancing from the world and confusion, at least once falling unconscious for about 10 minutes.

Last time my levels were checked they were a little low but in the ok range. I've found taking diazepam helps stop them but i'd rather not have to do that too often.

Is this a normal or possible side effect of the lithium? I'm not really sure what to do about it.

Thanks for any help you can give

 

Dear Ms. C' -- 
Not a normal side effect, but muscle twitching is a lithium side effect all right, and so might be the confusion, as that is a common side effect of blood levels that have gotten too high.  I had a patient get these kinds of effects with a blood level of 1.0 (where usually we would not expect to see such side effects until the level was at least 1.2 or so).  So it seems plausible that what you're experiencing is coming from lithium all right, but not conclusive. And one would not generally think that Valium would help if this was coming from lithium somehow being too high; indeed one would think that if anything, that would make it worse. 

Given the Valium effect, one has to wonder if what you're describing is coming with some sort of panic attack or fear response, as the pins/needles thing, the "distancing from the world", are classic symptoms of panic attacks.  However, confusion is not, and certainly going unconscious is not. So from this side of the pond it's hard to say just what is going on there. I'm primarily trying to give you some support for continuing to consider the lithium as part of the problem. As one of our American doctors said almost a century ago, "medications are guilty until proven innocent." I hope by this time that you and your doctor have had conversations about whether you should lower the lithium to determine its role (DO NOT do that on your own, of course; there should be a very deliberate plan with your doctor about you're going to figure this out).  

Based just on what you've explained here, I'd be wondering if somehow lithium might be part of the problem, and panic attacks (or some mechanism like that, lowering bloodstream CO2) another part.  As you say, "I'm not really sure what to do about it" either, other than organize a systematic inquiry, with your doctor, to determine if lithium could be playing a role (while at the same time making sure than if you lower it, there is some other plan in place regarding how your symptoms will remain controlled, so that they don't recur while you're tinkering). Good luck with that. 

Dr. Phelps


Published November, 2005
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?